MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS LTD BHR VENTING CANNULA 2.3MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING

SMITH & NEPHEW ORTHOPAEDICS LTD BHR VENTING CANNULA 2.3MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Model Number 999904
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/05/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Complaint reference: case-(b)(4).
 
Event or Problem Description
It was reported that upon inspection the device was found with a chunk taken out and bent.No case involved.
 
Additional Manufacturer Narrative
H3, h6: it was reported that a bhr venting cannula was found bent with a chunk of material missing.The instrument would have been used as part of treatment.As of today, the instrument and additional information have been requested for this complaint but have not become available.Without a lot number, a complete complaint history review cannot be performed.A review of the complaint history for the bhr venting cannula was performed using part numbers in search of similar recurring reports for the products during their lifetimes.Similar complaints have been identified.This will continue to be monitored.Without the lot number, a manufacturing record review could not be performed.The instrument would have met manufacturing specifications at the time.If more information is received, this investigation will be reopened.Without return of the instrument or further information we cannot further investigate or confirm the details supplied in this complaint.The investigation remains inconclusive and a definitive root cause cannot be determined.Specific factors known to contribute to the alleged fault are end of life problems for older instruments which have been reused multiple times and/or misuse of the instrument.If the products or additional information become available in the future, this case will be reopened.No preventative or corrective action has been initiated as a result of this investigation.
 
Additional Manufacturer Narrative
A bhr venting cannula 2.3 mm was received for inspection (part number 999904, batch 11916).It was reported that during an inspection, the device was found to be bent and in addition to this there was a void noticed in the rod.There was no patient involvement.A review of the complaint history for the cannula was performed using batch numbers in search of similar recurring reports for the product during it's lifetime.Similar complaints have been identified which will continue to be monitored.The production records were reviewed for the device involved in this incident.The released instrument involved met manufacturing specifications at the time of production.Upon visual inspection, it was noticed that there was a bend in the cannula located 63.71 mm from the tip.In addition to this it was also noticed that there was a void measured 9.98 mm from the tip with a depth of 0.87 mm and length of 5.25 mm.All measurements were completed using calibrated calipers (g0716).General wear and tear was noticed throughout the body of the device but no other significant damage was noticed.Due to the bend, the device is no longer functional.Laser markings were confirmed to be correct and legible with minimal fading observed.It should be noted that the bhr surgical technique states "examine instruments for wear or damage before use.While rare, intra-operative instrument breakage can occur.Instruments that have experienced excessive use or force may be susceptible to breakage".Based on the available information and returned instrument a probable cause of the bent cannula may be misuse due to excessive force.If additional information becomes available in the future, this case will be reopened.Based on this investigation, the need for corrective action is not indicated.The instrument will be retained at aurora.

Brand Name
BHR VENTING CANNULA 2.3MM
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK  CV31 3HL
MDR Report Key11220169
Report Number3005975929-2021-00029
Device Sequence Number3764784
Product Code NXT
UDI-Device Identifier03596010504609
UDI-Public03596010504609
Combination Product (Y/N)N
Initial Reporter StateTN
Initial Reporter CountryUS
PMA/510(K) Number
P040033
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,user f
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 10/25/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number999904
Device Catalogue Number999904
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/22/2021
Initial Date Received by Manufacturer 01/05/2021
Supplement Date Received by Manufacturer07/09/2021
10/22/2021
Initial Report FDA Received Date01/23/2021
Supplement Report FDA Received Date07/09/2021
10/25/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1